Idaho, 2009Flash Flood and Damaging Winds in Idaho, June 5, 2009
June 5, 2009 · NWS PIH · 5 events in 3 counties and zones
Strong thunderstorms, flash floods and damaging lightning affected parts of southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms, flash floods and damaging lightning affected parts of southeast Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 5, 1:00 PM MST, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 5, 1:00 PM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT FRI JUN 5 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
LOW PRESSURE SYSTEM HAS MOVED ONSHORE AND IS MOVING NORTHEAST
ACROSS NEVADA. THIS SYSTEM IS EXPECTED TO MOVE THROUGH SOUTHEAST
IDAHO LATE TONIGHT AND ON SATURDAY. MEANWHILE...A COLD FRONT WILL
BE APPROACHING THE AREA FROM THE NORTHWEST. IT IS EXPECTED TO PUSH
THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. THUS...CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL REMAIN HIGH INTO SUNDAY UNTIL THESE
SYSTEMS CLEAR THE REGION. HEAVY RAIN ALONG WITH GUSTY WINDS AND
SMALL HAIL WILL REMAIN POSSIBLE TONIGHT WITH THE FOCUS SHIFTING TO
MAINLY HEAVY RAIN FOR SATURDAY AND SUNDAY AS THE FRONT MOVES
THROUGH THE REGION. FLASH FLOOD WATCHES REMAIN IN EFFECT FOR THE
CENTRAL MOUNTAINS...SOUTHERN HIGHLANDS AND PORTIONS OF THE EASTERN
HIGHLANDS. THESE AREAS HAVE SEEN CONSIDERABLE AMOUNTS OF RAIN OVER
THE PAST SEVERAL DAYS AND ARE SUSCEPTIBLE TO FLASH FLOODING AND
MUDSLIDES.
ONCE THE FRONT CLEARS THE REGION...TEMPERATURES WILL COOL
CONSIDERABLY AND CHANCES FOR PRECIPITATION WILL BE LESS.
.LONG TERM...MONDAY THROUGH FRIDAY.
UPPER TROF FINALLY MOVES EAST BY MONDAY WITH A COOL NORTHWESTERLY
FLOW ALOFT BEHIND COLD FRONT. EXPECT WELL BELOW NORMAL
TEMPERATURES MONDAY WITH A CHANCE OF SHOWERS IN CYCLONIC FLOW
CONTINUING. GFS AND EUROPEAN MODELS KEEP SOUTHEAST IDAHO IN COOL
PATTERN THROUGH NEXT WEEK WITH GFS ADVERTISING ANOTHER PACIFIC WAVE
APPROACHING WEDNESDAY AND ACTUALLY CLOSING OFF ANOTHER 500 MILLIBAR
LOW WEST OF IDAHO. THIS WILL KEEP SHOWERS GOING ALL WEEK. EUROPEAN
MORE OPEN WITH WAVE...BUT SIMILAR IN THE CONTINUED COLD AND WET
PATTERN. DID NOT CHANGE GRIDS WITH PRECIPITATION WITH A CHANCE OF
SLIGHT CHANCE DAILY AND KEPT TEMPERATURES WITH WELL BELOW NORMAL
HIGH TEMPERATURES THROUGH FRIDAY.
GK
&&
.AVIATION...EXPECT SHOWERS AND THUNDERSTORMS AT ALL TAF SITES FOR A
LARGE CHUNK OF THIS EVENING AND SATURDAY. MAINLY VFR BUT UNDER
HEAVIER SHOWERS WILL DROP TO MVFR CEILINGS AND VISIBILITIES.
GK
&&
.FIRE WEATHER...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS
FORECAST AGAIN TODAY WITH THE THREAT OF LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL. GIVEN THE EXTREMELY MOIST AIRMASS IN PLACE...FLASH
FLOODING REMAINS POSSIBLE IN STEEPER TERRAIN AND WHERE THE GROUND IS
ALREADY WELL SATURATED. WET CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND...WHEN THE LARGE UPPER LOW ALONG THE CALIFORNIA COAST SHIFTS
NORTHEAST PAST EASTERN IDAHO. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IDZ018-022>025-031-
032.
&&
Hazardous weather outlook, Jun 5, 3:17 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
417 AM MDT FRI JUN 5 2009
IDZ017>025-031-032-061030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
417 AM MDT FRI JUN 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THROUGH TONIGHT
ACROSS EASTERN IDAHO. THERE IS A THREAT OF STRONG TO SEVERE STORMS
CAPABLE OF PRODUCING HEAVY RAIN...HAIL AND GUSTY WINDS. A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL CENTRAL AND SOUTHERN MOUNTAINOUS
AREAS FOR THIS AFTERNOON AND TONIGHT. FOR MORE
INFORMATION...PLEASE REFER TO FFAPIH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.
THE GREATEST THREAT WILL BE SATURDAY INTO SUNDAY. THE THREAT OF
HEAVY RAIN IS POSSIBLE. HOWEVER...THE THREAT OF STRONG TO SEVERE
STORMS WILL BE LESS THAN TODAY. THE THREAT OF RIVER/SMALL STREAM
FLOODING MAY BECOME MORE OF AN ISSUE THAN FLASH FLOODING BY SUNDAY
AND EARLY NEXT WEEK.
MUCH COOLER WEATHER ARRIVES WITH TEMPERATURES COLD ENOUGH FOR SNOW
AT NIGHT ON THE HIGHER PEAKS. NO SIGNIFICANT SNOWFALL IS FORECAST
AT THIS TIME AND ANYTHING THAT FALLS WOULD MELT DURING THE
DAYLIGHT HOURS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Jun 5, 2:23 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
323 PM MDT FRI JUN 5 2009
IDZ017-022-052215-
CASSIA ID-
323 PM MDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 415 PM MDT
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF MARION..MOVING NORTHEAST AT 25
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
OAKLEY...
MARION AND LOCUST...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4220 11425 4242 11411 4242 11407 4247 11407
4252 11404 4251 11401 4252 11399 4253 11398
4240 11360 4204 11394
TIME...MOT...LOC 2124Z 209DEG 21KT 4224 11408
HANKOSpecial weather statement, Jun 5, 2:58 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
358 PM MDT FRI JUN 5 2009
IDZ017-031-052245-
LINCOLN ID-BLAINE ID-
358 PM MDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 445 PM MDT
AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHFIELD..MOVING NORTH AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RICHFIELD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4334 11424 4323 11380 4285 11404 4299 11441
TIME...MOT...LOC 2158Z 194DEG 16KT 4300 11419
HANKO
Special weather statement, Jun 5, 3:14 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
414 PM MDT FRI JUN 5 2009
IDZ017-022-052300-
MINIDOKA ID-CASSIA ID-
414 PM MDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 500 PM MDT
AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
MARION TO 14 MILES SOUTH OF OAKLEY..AND MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MARION...
LOCUST...
OAKLEY AND BASIN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4202 11423 4241 11426 4242 11407 4250 11407
4253 11393 4276 11392 4276 11380 4201 11371
TIME...MOT...LOC 2214Z 348DEG 17KT 4242 11398 4203 11395
WYATTSpecial weather statement, Jun 5, 4:16 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
516 PM MDT FRI JUN 5 2009
IDZ017-022-060000-
MINIDOKA ID-ONEIDA ID-CASSIA ID-
516 PM MDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
EXTREME SOUTH CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
EXTREME SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 600 PM MDT
AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF KEOGH..MOVING NORTH AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
KEOGH...
MALTA... CONANT AND ELBA...
IDAHOME AND ALBION...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4253 11376 4260 11320 4202 11299 4202 11358
TIME...MOT...LOC 2315Z 163DEG 37KT 4204 11328
HANKO
Special weather statement, Jun 5, 4:17 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
517 PM MDT FRI JUN 5 2009
IDZ017-020-031-032-060000-
LINCOLN ID-MINIDOKA ID-CUSTER ID-BUTTE ID-BLAINE ID-
517 PM MDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
EXTREME SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
SOUTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
NORTHERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 600 PM MDT
AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS 9 MILES SOUTHWEST OF PICABO..MOVING NORTH AT
20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH AND
HEAVY RAIN ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MAGIC CITY...
PICABO...
CAREY...
GANNETT...
LAT...LON 4360 11382 4357 11380 4360 11378 4360 11327
4307 11342 4312 11459 4319 11458 4320 11438
4332 11440 4333 11453 4343 11454 4347 11451
4351 11458 4355 11459 4359 11468 4360 11467
TIME...MOT...LOC 2316Z 186DEG 19KT 4319 11416
HUSTONSpecial weather statement, Jun 5, 4:49 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
549 PM MDT FRI JUN 5 2009
IDZ017-018-020>023-031-032-060115-
JEFFERSON ID-LINCOLN ID-MINIDOKA ID-ONEIDA ID-CUSTER ID-BUTTE
ID-BLAINE ID-BONNEVILLE ID-BINGHAM ID-POWER ID-BANNOCK ID-CASSIA ID-
549 PM MDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN BLAINE COUNTY IN CENTRAL IDAHO
SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
BUTTE COUNTY IN EAST CENTRAL IDAHO
CASSIA COUNTY IN SOUTH CENTRAL IDAHO
MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
EASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
WESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
POWER COUNTY IN SOUTHEAST IDAHO
WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
ONEIDA COUNTY IN SOUTHEAST IDAHO
SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 715 PM MDT
AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COMPLEX LINE OF NUMEROUS STRONG THUNDERSTORMS...MOVING NORTHEAST AT
30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4201 11396 4253 11397 4253 11393 4276 11393
4276 11398 4393 11402 4393 11229 4202 11238
TIME...MOT...LOC 2346Z 201DEG 31KT 4313 11319
HANKOEvent by event
3 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Bonneville
- When
- June 5, 5:17 PM MST to 5:35 PM MST
- Where
- Bonneville County, Idaho Falls Fanning
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.520, -112.070
Fifty eight knot wind gust at the Idaho Falls airport.
Thunderstorm Wind, Bonneville
- When
- June 5, 5:20 PM MST to 5:40 PM MST
- Where
- Bonneville County, Idaho Falls
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 43.480, -112.030
KIFI Channel 8 in Idaho Falls reported damage at an Idaho Falls home due to the wind uprooting a pine tree and damaging a newly built fence.
Lightning, Bonneville
- When
- June 5, 6:00 PM MST to 6:30 PM MST
- Where
- Bonneville County, 7 mi S of Idaho Falls
- Property damage
- $13,000
- Reported by
- Newspaper
- Coordinates
- 43.379, -112.030
A lightning strike to a large tree in Taylorsville killed 13 dairy cows who were underneath it for shelter during a thunderstorn.
Thunderstorm Wind, Jefferson
- When
- June 5, 6:45 PM MST to 7:00 PM MST
- Where
- Jefferson County, 6 mi N of Monteview
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.017, -112.530
Flash Flood, Blaine
- When
- June 5, 7:00 PM MST to 9:30 PM MST
- Where
- Blaine County, 2 mi NW of Ketchum to 2 mi SW of Ketchum
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 43.700, -114.398
Heavy rain caused mudslide on Warm Springs Road at the Castle rock Burn site as reported by the Blaine County Sheriff.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 5 to 6, 2009$19 million · 2 in hail · 20 events
- Hail and Damaging Wind in Colorado, June 5, 20091 death · 57 kt wind · 4 events
- Tornado and Hail in Wyoming, June 5, 2009$10,000 · EF2 · 8 events
- Hail and Damaging Wind in Texas, June 5, 2009$450,000 · 1 in hail · 2 events
- Tornado and Hail in Nebraska, June 5, 2009$145,000 · EF0 · 21 events
- Flash Flood and Hail in Florida, June 5, 2009$51,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Wyoming, June 5, 2009$29,000 · 1 in hail · 10 events
- Tornado and Hail in Texas, June 5, 2009EF0 · 30 events
- Damaging Wind in Colorado, June 5, 2009$20,000 · 60 kt wind · 1 event
- Flash Flood in South Carolina, June 5, 2009$20,000 · 1 event
- Tornado and Hail in Nebraska, June 5, 2009EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 5 to 6, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182313, 182314, 182357, 182315, 182319.